Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 377, NWS Jackson, MS

May 25, 2008Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2008, 4:44 PM CDT for Hinds County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 4:44 PM CDT (21:44 UTC)
Expired
May 25, 2008, 5:30 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1910 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 252143
SVRJAN
MSC049-252230-
/O.NEW.KJAN.SV.W.0377.080525T2144Z-080525T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DRY GROVE...OR 7 MILES NORTH OF CRYSTAL SPRINGS...AND MOVING
  NORTHWEST AT 3 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRY GROVE BY 530 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3217 9056 3223 9034 3206 9025 3206 9047
TIME...MOT...LOC 2144Z 153DEG 2KT 3208 9039

$$

BYB
2 follow-up statements
000 
WWUS54 KJAN 252217
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT SUN MAY 25 2008

MSC049-252230-
/O.CON.KJAN.SV.W.0377.000000T0000Z-080525T2230Z/
HINDS MS-
518 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL HINDS COUNTY...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF DRY GROVE...OR 10 MILES SOUTH OF CLINTON. THIS STORM WAS
NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL HINDS COUNTY AT 530 PM CDT

LAT...LON 3211 9051 3219 9047 3223 9034 3211 9028
      3206 9030 3206 9047
TIME...MOT...LOC 2218Z 171DEG 2KT 3221 9038

$$

BYB
000 
WWUS54 KJAN 252231
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT SUN MAY 25 2008

MSC049-252240-
/O.EXP.KJAN.SV.W.0377.000000T0000Z-080525T2230Z/
HINDS MS-
530 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HINDS COUNTY
EXPIRES AT 530 PM CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED 
BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...OTHER STRONG STORM CAPABLE OF SMALL HAIL...FREQUENT 
LIGHTNING AND GUSTY WINDS TO 45 MPH CONTINUE ACROSS SOUTHERN 
PORTIONS OF HINDS COUNTY AND WILL CONTINUE TO BE MONITORED.

LAT...LON 3211 9051 3219 9047 3223 9034 3211 9028
      3206 9030 3206 9047
TIME...MOT...LOC 2217Z 171DEG 2KT 3221 9038

$$

BYB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:49 PM CDT, 55 minutes earlier.

Area forecast discussion, May 25, 3:49 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT SUN MAY 25 2008

.DISCUSSION...SHORT TERM(TONIGHT THROUGH MONDAY NIGHT) VERY SLOW-
MOVING ISOLATED SHRA/TSRA ARE THE ORDER OF THE DAY WITH LOCAL
DOWNPOURS AND LIGHTNING STRIKES. DEEP RIDGING AXIS SITUATED ACROSS
THE LOWER MS VALLEY WILL KEEP STORMS VIRTUALLY STATIONARY WITH A
SLIGHT SWD DRIFT POSSIBLE. BEST INSTABILITY POSITIONED ACROSS THE
SWRN HALF OF THE CWFA WHERE MLCAPES/SBCAPES OF 3500/4000J/KG IN
PLACE ALONG WITH 6-6.5C 5-700MB LAPSE RATES. LOCAL WRF AND NAM12 RUNS
DEVELOP STORMS OVER SERN MS SHORTLY AND THEN PROPAGATE THEM WWD THRU
THE HWY 84 CORRIDOR ALONG AN AXIS OF HIGHER 850MB THETA E AIR 350K.
A WEAK SEA BREEZE MOVING THROUGH THE NRN PORTIONS OF COASTAL COUNTIES
SHOULD EDGE UP TO ABOUT HWY 98 BY 6 PM AND HELP SET THINGS IN MOTION
FOR THOSE AREAS.

ON MONDAY...RIDGING AXIS SLIDES WWD TO THE SABINE RIVER VALLEY AND
COULD ALLOW A WEAK TROUGH PASSING BY TO OUR N TO CREATE A SHEAR AXIS/
THERMAL TROUGH SWD ALONG I-55 BY LATE AFTERNOON. AXIS OF 1.65 INCH
PWAT ROTATES CLOCKWISE CENTERED ON THE CWFA. SLIGHTLY WEAKER
CONVECTIVE PARAMETERS SHOULD AGAIN KEEP THE STRONGEST STORMS QUITE
ISOLATED ALTHOUGH WILL MAINTAIN A SCATTERED CATEGORY POP FOR ALL
AREAS. MAX TEMPS FINALLY MADE THE ELUSIVE 90+F AT JUST ABOUT EVERY
LOCATION FOR THE FIRST TIME THIS YEAR. READINGS ONLY BOTTOM TONIGHT AND
MONDAY NIGHT FROM ABOUT 69-73F WHILE HIGHS MONDAY AGAIN 89-93F. NO
BIG ADJUSTMENTS NEEDED TO MAV MOS FOR THIS PERIOD. /40/

LONG TERM(TUESDAY THROUGH SUNDAY)...FOR THE 12Z RUN MEDIUM RANGE AND
ENSEMBLES CONTINUE TO BE IN GENERAL AGREEMENT WITH THE UPPER PATTERN
FOR THE PERIOD. UPPER RIDGE OVER THE REGION WILL MODIFY SOME AS
CANADIAN SHORT WAVE DEVELOPS AN UPPER TROUGH OVER THE EASTERN
US...PUTTING THE THE REGION IN NORTHWEST FLOW ALOFT. THIS WILL SEND A
WEAK FRONT THROUGH THE REGION AT MIDWEEK WITH A PRETTY GOOD CHANCE OF
RAIN. BY FRIDAY THE UPPER TROUGH WILL KICK OUT AS THE UPPER RIDGE
DEVELOPS FROM THE WEST. THE UPPER RIDGE WILL MODIFY SOME FROM THE
NORTH AS A SERIES OF SHORT WAVES MOVES EAST NORTH OF THE REGION.
TODAYS MODELS DO NOT SHOW AS MUCH ENERGY PUSHING TOWARD THE SOUTH FOR
FRIDAY INTO SUNDAY. AS FAR AS POPS ARE CONCERN STICKING WITH CURRENT
FORECAST POPS...WITH THE BEST POPS FOR AROUND THE TIME FOR FRONTAL
PASSAGE AT MIDWEEK. ALSO KEPT CLOSE TO CURRENT FORECAST TEMPS FOR
TUESDAY AND TUESDAY NIGHT. TEMPS FOR TUESDAY THROUGH SUNDAY LOOKED TO
BE ON TRACK. HIGHS WILL RANGE FROM THE LOWER 80S TO LOWER 90S. LOWS
WILL RANGE FROM THE LOWER 60S TO LOWER 70S./17/

PREVIOUS LONG TERM...MONDAY NIGHT THROUGH SUNDAY...COME
MONDAY NIGHT A LARGE UPPER LEVEL HIGH WILL BE CENTERED OVER THE
SOUTHEAST STATES WHILE A SURFACE HIGH IN THE WESTERN ATLANTIC RIDGES
WEST ACROSS THE SOUTHEAST STATES. ONGOING CONVECTION FROM MONDAYS
HEATING WILL GRADUALLY DISSIPATE DURING THE EVENING AFTER SUNSET.
THE EVENING WILL BE WARM AND HUMID INITIALLY BUT SLIGHTLY DRIER AIR
FROM THE EAST WILL FILTER INTO OUR CWFA. THE RESULTING MID 60 DEW
POINTS WILL ALLOW FOR TUESDAY MORNING LOWS CLOSER TO NORMAL. MEDIUM
RANGE MODELS AGREE THAT THE UPPER LEVEL HIGH OVER THE SOUTHEAST
STATES MONDAY WILL WEAKEN AND SHIFT WEST WHILE THE SURFACE HIGH
RIDGING WEST ACROSS THE SOUTHEAST STATES SHIFTS EAST AND WEAKENS
TUESDAY INTO WEDNESDAY. THE SLIGHTLY COOLER AND DRIER AIR FROM THE
EAST WILL LIMIT AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT IN THE
SOUTHEAST TUESDAY BUT SCATTERED CONVECTION CAN BE EXPECTED AGAIN IN
THE NORTH TUESDAY AFTERNOON AND EVENING. AN UPPER TROUGH WILL BEGIN
DEEPENING OVER THE EASTERN CONUS TUESDAY AND WEDNESDAY AND HELP SEND
A COLD FRONT TOWARD OUR REGION. THE WEAK COLD FRONT IS STILL
EXPECTED TO DROP THROUGH OUR AREA WEDNESDAY AND BRING THE GREATEST
CHANCE FOR WIDESPREAD RAIN TO OUR CWFA IN THE LONG TERM. THE 1030MB
HIGH NORTH OF THE COLD FRONT WILL WEAKEN AS IT SHIFTS EAST...BUT BE
STRONG ENOUGH TO PUSH THE COLD FRONT INTO THE SOUTHERN PORTION OF
OUR CWFA THURSDAY MORNING. MODELS HINT AT THE FRONT STALLING ALONG
THE GULF COAST BEFORE DISSIPATING AND HOLD POPS ALONG THE HIGHWAY 84
CORRIDOR THROUGH THURSDAY. DRY AIR IN THE WAKE OF THE FRONT WILL
PROVIDE DRY WEATHER FOR THE NORTHERN HALF OF OUR CWFA FROM LATE
THURSDAY MORNING THROUGH SATURDAY. VERY WEAK RETURN FLOW IS EXPECTED
FRIDAY AFTERNOON INTO SATURDAY. BOTH GFS AND ECMWF SHOW ANOTHER
NORTHERN STREAM SHORTWAVE TROUGH SATURDAY MOVING THROUGH THE OHIO
VALLEY. THIS SHORTWAVE AND ASSOCIATED SURFACE LOW WILL SEND ANOTHER
COLD FRONT INTO THE TENNESSEE VALLEY SATURDAY NIGHT. BOTH THE GFS
AND ECMWF SHOW THIS FRONT STALLING JUST NORTH OF OUR CWFA SUNDAY BUT
THE FRONT MAY HELP INCREASE RAIN CHANCES IN OUR NORTHERN ZONES
SUNDAY. /22/.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER TAF SITES THROUGH 03Z
EXCEPT IF AN ISOLATED TSRA DEVELOPS NEARBY. EXPECT ANY ISOLATED
SHRA/TSRA WILL BE DYING OUT BY 03Z THIS EVENING. THEN BROKEN STRATUS
COULD REDEVELOP LATE TONIGHT FOR SRN PORTIONS MAINLY 10-14Z MONDAY.
THERE COULD BE MVFR FOG VISIBILITIES EARLY MONDAY AT JUST ABOUT ANY
LOCATION BUT THESE SHOULD BE VERY TEMPORARY UNLESS RAINFALL OCCURRED
NEAR THE LOCATION./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  91  70  88 /  20  29   9  27
MERIDIAN      69  89  66  88 /  13  33   9  25
VICKSBURG     72  91  71  89 /  23  26   9  25
HATTIESBURG   72  89  69  88 /  33  33  15  18
NATCHEZ       72  91  72  89 /  29  26  16  23
GREENVILLE    73  91  72  89 /  20  28  13  34
GREENWOOD     72  91  72  88 /  15  31  13  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 25, 2:36 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT SUN MAY 25 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
236 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
THIS EVENING AND AGAIN MONDAY AFTERNOON. SOME OF THESE STORMS MAY
PRODUCE GUSTY WINDS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING. DUE TO THE SLOW MOTION OF ANY STORMS...LOCAL
TORRENTIAL DOWNPOURS UP TO ONE INCH ARE POSSIBLE WHERE THE STORMS
FORM AND DISSIPATE.

AN UNSTABLE AND MOIST ATMOSPHERE WILL COMBINE WITH THE AFTERNOON HEAT
TO KICK OFF ISOLATED STRONG THUNDERSTORMS. THE FOCUS WILL MAINLY BE
OVER THE SOUTHERN PORTIONS OF THE AREA AS A WEAK SEA BREEZE WORKS
ITS WAY NORTH INTO THE AREA...BUT ANY STORM THAT DEVELOPS MAY BE
STRONG. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE NORTHWESTERN
PORTIONS OF THE AREA THIS EVENING AND THIS MAY KICK OFF A FEW MORE
STORMS IN THE DELTA AREA...SOME OF WHICH MAY BE STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40/17

In the hours before

Local storm report, May 25, 11:32 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     10 N EUPORA             33.69N 89.28W
05/24/2008                   WEBSTER            MS   LAW ENFORCEMENT

            A COUPLE OF TREES AND A POWERLINE WERE BLOWN DOWN IN THE
            EXTREME NORTHERN PART OF THE COUNTY...JUST NORTH OF
            BELLEFONTAINE.

&&

HAMRICK
Local storm report, May 25, 11:48 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1148 AM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BENOIT                  33.65N 91.01W
05/24/2008                   BOLIVAR            MS   PUBLIC

            FEW LARGE TREE LIMBS KNOCKED DOWN BUT NO SERIOUS DAMAGE

&&

40
Special weather statement, May 25, 4:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
423 PM CDT SUN MAY 25 2008

MSZ048-054-055-252155-
HINDS MS-SIMPSON MS-COPIAH MS-
423 PM CDT SUN MAY 25 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CRYSTAL SPRINGS AT 423 PM CDT...
MOVING NORTHWEST AT 3 MPH.

PEOPLE IN COPIAH...HINDS AND SIMPSON COUNTIES...INCLUDING THE CITIES
OF CRYSTAL SPRINGS AND HAZLEHURST...SHOULD MONITOR THIS STORM
CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningJANChoctaw, Noxubee, Oktibbeha, Winston38 min
May 24, 7:30 PM CDTSevere Thunderstorm WarningJANLeake, Rankin, Scott29 min
May 24, 8:18 PM CDTSevere Thunderstorm WarningJANJasper, Smith42 min
May 24, 8:55 PM CDTSevere Thunderstorm WarningJANLauderdale19 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence42 min
May 25, 6:05 PM CDTSevere Thunderstorm WarningJANHinds40 min
May 25, 6:48 PM CDTSevere Thunderstorm WarningJANHinds, Madison27 min
May 25, 6:52 PM CDTSevere Thunderstorm WarningJANRankin, Simpson38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.